New York Times Article By TARA PARKER-POPE
Published: April 13, 2009
Earlier this year, Harold and Freda Mitchell of Como, Miss., both came down with a serious stomach bug. At first, doctors did not know what was wrong, but the gastrointestinal symptoms became so severe that Mrs. Mitchell, 66, was hospitalized for two weeks. Her husband, a manufacturing supervisor, missed 20 days of work.
A local doctor who had worked in a Veterans Affairs hospital recognized the signs of Clostridium difficile, a contagious and potentially deadly bacterium. Although the illness is difficult to track, health officials estimate that in the United States the bacteria cause 350,000 infections each year in hospitals alone, with tens of thousands more occurring in nursing homes. While the majority of cases are found in health care settings, 20 percent or more may occur in the community. The illness kills an estimated 15,000 to 20,000 people annually.
“It’s been the worst thing I’ve ever tried to get through in my life,” said Mrs. Mitchell, who remains weakened by the ordeal. “I really did think I was going to die.”
What is so frightening about C. difficile is that it is often spurred by antibiotics. The drugs wipe out the targeted illness, like a urinary tract or upper respiratory infection, but they also kill off large portions of the healthy bacteria that normally live in the digestive tract. If a person comes into contact with C. difficile, or already has it, the disruption to the beneficial bacteria creates an opportunity for the harmful bacteria to flourish.
The public health community has been sounding the alarm for years about the overuse of antibiotics and the emergence of “superbugs” — bacteria that have developed immunity to a wide number of antibiotics. But the C. difficile problem shows that the threat is not generalized or hypothetical, but immediate and personal.
“One of the things that we counsel consumers about is to make sure that an antibiotic is really necessary,” said Dr. Dale N. Gerding, an infectious disease specialist at the Stritch School of Medicine at Loyola University in Chicago. “There are many good reasons for taking an antibiotic, but an illness like sinusitis or bronchitis winds up being treated with antibiotics even though it will go away by itself anyway.”
Even appropriate use of antibiotics can put a person at risk. Dr. Gerding said his own adult son came down with a C. difficile infection after taking antibiotics for tonsillitis.
The typical treatment for C. difficile is another course of antibiotics, typically the drug vancomycin. But the situation can quickly turn tragic. The Centers for Disease Control and Prevention has reported on several cases of pregnant and postpartum women who developed life-threatening C. difficile infections after being treated for minor infections. In some instances, a C. difficile infection can be treated only by emergency surgery to remove the patient’s colon. Doctors say many patients report that they continue to suffer from regular bouts of diarrhea even after the infection is gone. About 20 percent of patients with the infection suffer a relapse, and C. difficile support groups have emerged on the Internet.
In the case of the Mitchell family, Mr. Mitchell had been taking antibiotics for another health problem, and the treatment apparently led to his C. difficile infection. Mrs. Mitchell probably contracted the illness from her husband. The spores from C. difficile are hardy, and contaminated surfaces must be scrubbed down with bleach to eradicate the germ. Doctors say Mrs. Mitchell’s illness is unusual because most people are protected by their own bacterial flora and wouldn’t be vulnerable to C. difficile if they had not been taking antibiotics, even after close exposure. The risk of contracting C. difficile outside the health care setting remains low, at about 7 cases per 100,000 people, studies show.
C. difficile is not a new illness, but it appears to be spreading at an alarming rate. The rate of C. difficile infection among hospital patients doubled from 2001 to 2005, according to an April 2008 report from the C.D.C. The rise in C. difficile cases around the world is linked with the growing use of all antibiotics, particularly a class of drugs called fluoroquinolones, which came into widespread use around 2001. The use of acid-suppressing drugs, including proton pump inhibitors like Prilosec, also may be a risk factor, although studies have been contradictory.
In addition to becoming more common, C. difficile is also becoming more deadly. Several years ago, the mortality rate from a C. difficile infection was around 1 to 2 percent. But today, various studies estimate that the death rate is 6 percent. The reason is that a hypervirulent strain has emerged that emits higher levels of toxins than earlier strains.
Many patients are far more familiar with another superbug, methicillin-resistant Staphylococcus aureus, or MRSA, which can cause a severe and potentially deadly skin infection. MRSA started off primarily as a hospital-based infection but has become increasingly common in the community.
Hospitals may become more motivated to control C. difficile if the Centers for Medicare and Medicaid Services decides to withhold reimbursement for cases of hospital-acquired C. difficile infections. The system already withholds reimbursement for certain other preventable hospital infections.
In addition to careful use of antibiotics, patients and hospital visitors should always be vigilant about hand washing, and visitors should not sit on a patient’s hospital bed or use a patient’s restroom if it can be avoided. Patients should always report severe diarrhea symptoms to a doctor, particularly if they have taken antibiotics recently.
“Up until about 2002, this was a very mild disorder and very few people ever died from it,” said Dr. Perry Hookman, a gastroenterologist and associate professor of medicine at the Miller School of Medicine at the University of Miami. “But in the past few years the bugs have become hypervirulent, more severe and now it’s a global threat.”
New York Times Article By TARA PARKER-POPE